Wildfire, Kearny
- When
- April 17, 4:15 PM CST to 9:15 PM CST
- Where
- Kearny forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
One large wildfire moved in from Colorado and went through southwest Stanton county before turning south into Morton county. Around 4000 acres were reported to be burned with several structures in both counties being lost to the fire.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One large wildfire moved in from Colorado and went through southwest Stanton county before turning south into Morton county. Around 4000 acres were reported to be burned with several structures in both counties being lost to the fire. Another fire burned south of Lakin in Kearny county but no structures were reported to be affected. About 1500 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 220 PM CDT Tue Apr 17 2018 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1213 PM CDT Tue Apr 17 2018 Currently, a warm front has been retreating through the CWA from southwest to northeast, and will stall out south of the I-70 corridor. This will bring in stronger, dry southwest air downsloping from a surface trough across eastern Colorado down into northeastern New Mexico. Temperatures this afternoon will surge into the 80s for most of the area with 90s possible along the Oklahoma border. Winds will gust up to 35mph this afternoon under a tight pressure gradient. An upper level trough will begin to push into western Kansas this evening supporting a surface cold front that will drop through by sunset shifting winds out of the northwest. The lack of any strong upper level divergence will cut off any precipitation chances, staying well north of the CWA. A very strong pressure gradient is evident behind the frontal boundary with high northwest winds behind it. Coupled with a strong mixing of the cold air pool behind the aforementioned front, winds will be at or near high wind warning criteria through midnight. After midnight, the winds will diminish gusting only to 25-30mph as the pressure gradient relaxes in the wake of the frontal boundary still out of the northwest. The northwest surface flow will continue for tomorrow with a dry, downsloping effect for much of the day heading into the evening hours. Temperatures will start a little on the cooler side due to the cold front ranging from the 30s in the west and northern counties, and 40s for the southeastern counties. Afternoon highs will only reach the 60s for the entire CWA. Upper level ridging will build back up over the Rocky Mountain west, allowing for surface high pressure to push back into western Kansas Wednesday evening calming winds to variable conditions over night before returning to the more southerly fetch of winds. No other significant weather elements are forecasted in the short term, with winds and a slight cool down being the main factor for tonight and heading into Wednesday morning. .LONG TERM...(Wednesday night through Tuesday) Issued at 220 PM CDT Tue Apr 17 2018 ...Widespread beneficial rain still expected Friday and Saturday... Thursday...Sunny breezy and dry. Ridging sharpens over the plains, in response to strong closed low near Las Vegas Nevada by 7 pm. On the back side of a 1033 mb surface high, SE winds will pick up substantially as return flow commences. Strongest SE winds will be located across the western zones, with highs in the 60s for all zones. Closed 550 dm upper low over southern Utah sunrise Friday will only wallow around on Friday, only ending up near the Four Corners by 7 pm. This slow movement is critical to rain prospects in SW Kansas, as it allows ample time for the leading warm conveyor belt to establish, and moisture advection to increase on SE winds through the depth of the atmosphere. Simultaneously, the leading edge of ascent ahead of the slowly approaching low and associated diffluence will spread rain showers and embedded thunder across the western zones (west of US 283) Friday afternoon. 12z ECMWF continues to show this solution consistently, with continued support from GFS and extended NAM. Still, the parent low will not be moving in a hurry, and it will take some time for the rain to advance east, and kept likely pops confined west of US 83 through 7 pm Friday. Warm advection/warm conveyor belt rain showers and embedded isolated/elevated thunder will spread west to east across SW KS Friday night through Saturday morning. Parent upper low is forecast to accelerate some into eastern New Mexico by Saturday morning. Roughly 1/3-2/3" inches of rain is expected with this initial round. Instablity looks very limited, even aloft, with the storm track having shifted southward a bit. Still, isolated thunder is a near certainly given the moisture availability and the time of year. Severe weather is not expected, with even marginally severe hail potential looking slim. A brief break in rain coverage will likely occur for several hours Saturday morning, as the upper low shifts into W TX, and the deformation/stratiform rainfall materializes. 12z ECMWF has edged the storm track southward, with the upper low near Childress Saturday afternoon. As such, wraparound stratiform rain will be most prevalent across the southern zones (south of US 50), exactly where the rainfall is most desperately needed (exceptional drought). Another 1/4-1/2" of rain can be expected from this second round. Likely/categorical pops remain justified, with 12z MEX guidance running 90-100%. Overall, forecast QPF amounts have trended downward on this forecast cycle, due to a slightly more southern track. Model consensus continues to produce widespread rainfall amounts near one inch across most of SW KS. While this would barely dent the long term drought, it would certainly alleviate fire danger and accelerate vegetation green up for spring. Temperatures will struggle to get to near 50 with thick clouds, rain, NE winds and cool advection on Saturday. All rain will end Saturday night. Sunday and Monday...Dry weather with moderating temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM CDT Tue Apr 17 2018 VFR conditions will prevail for all TAF locations with only few upper level cirrus at best with unrestricted visibility. Winds will be the key player this afternoon and over night with gusty southwest winds turning out of the northwest between 00-01Z as high as 45-50kts before diminishing after 06Z to gusts up to 25kts through the end of the period. The wind shift is due to a cold frontal boundary that will push through this evening with a strong pressure gradient behind it coupled with good mixing of the cooler air. Expect the highest winds between the 00-06Z time frame for all TAF sites right behind the aforementioned frontal passage. && .FIRE WEATHER... Issued at 202 PM CDT Tue Apr 17 2018 Red flag warning conditions for this afternoon and evening due to a strong, dry downsloping wind behind a retreating warm front pushing through the CWA stalling out before it reaches the I-70 corridor. Relative humidity values will drop to the single digits in the western counties and 10-15 percent for the rest of the area. Winds will gust up to 35mph before turning out of the northwest this evening before sunset. Any fires that start this afternoon will see impacts with this wind shift at that time. Tomorrow will see significant areas of fire danger for the entire CWA but not quite red flag conditions. Thursday will trend to a improvement to fire weather conditions with critical areas for the western counties before becoming only limited for Friday heading into the weekend. Rain is forecasted for Friday and Saturday helping to alleviate the fire danger and drought conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 40 66 33 / 0 0 0 0 GCK 87 37 64 32 / 0 0 0 0 EHA 90 37 65 36 / 0 0 0 0 LBL 90 39 67 35 / 0 0 0 0 HYS 73 39 62 32 / 0 10 0 0 P28 87 46 69 36 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for KSZ030-031-043>046-061>065-074>079-084>087. Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ043>046-061>066-074>081-084>090. && SHORT TERM...Lowe LONG TERM...Turner AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Tue Apr 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Tue Apr 17 2018 /250 AM MDT Tue Apr 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning is in effect for all areas besides along the I-70 corridor. See the latest fire weather message for more details. A high wind warning has been issued for far western Kansas this afternoon into the late evening hours. See the latest urgent weather message for more details. A high wind watch remains in effect for all other areas this afternoon into tonight. See the latest urgent weather message for more details. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Significant fire weather danger will be found across the entire area Wednesday and across far western Kansas Thursday. A red flag warning may be issued if models continue these trends. A chance of thunderstorms will be possible Friday afternoon into Friday evening. These storms do not look to be severe at this time. Days 2-7 Hazards ---------------- * Wednesday - Non thunderstorm wind: Elevated risk - Fire weather: Significant risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday No hazards. * Monday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST ELKHART 37.00N 101.88W
04/17/2018 M58 MPH MORTON KS ASOS
RECORDED AT ELKHART AIRPORT.
&&
GTThe national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753122, 753120, 753121.